High gastrin levels

Posted by miliangy @miliangy, Jul 22, 2019

I was diagnosed with GERD when I was approximately eleven years old, I’ve been taking anti-acid, prescribed by a gastroenterologist since then. Now I have 18 years old and still with the same symptoms. My first endoscopy was made at the age of 13 and the results were esofagitis and reactive changes on the upper part of the stomach, the second one they do it when I was 17 and I still have chronic esofagitis. I took everyday Prilosec 40 and 20 mg, the first one in the morning and the other one before going to bed, Zantac 300 mg and baclofen 10 mg. I just have a question, and I wish some of you can help me. My gastrin levels, on the last lab were on 262. At first they do a lot of studies trying to find a gastrinoma, and they found a lession on the pancreas, but then they’ve done other studies where it doesn’t appear. I ask my pediatrician if the high gastrin levels could be because of the high dosis of my meds, she told me that it could’ve been that if they weren’t that high. I just wish someone can help me with this. It has been almost seven years since the first diagnosis and I still don’t know practically anything. I feel like if I were on the limbo.

Thanks

@miliangy

Why are gastrin levels elevated?

Jump to this post

Hello @miliangy and welcome to Mayo Connect.

You ask a very good question about elevated gastrin levels. You mention seeing a pediatrician. Have you also seen a gastroenterologist? If not, I would recommend that you schedule an appointment for a second opinion.

If you care to share more, can you please explain what kind of symptoms you have been having? Does the Prilosec help your symptoms?

Liked by miliangy

REPLY

Why are gastrin levels elevated?

REPLY

Hello @miliangy,

I’m tagging @markbrinkley @mommyof6 @gulzar as they’ve spoken about gastrin levels. Here’s some information from Mayo Clinic:
"While elevated gastrin may indicate tumors in your pancreas or duodenum, it also can be caused by other conditions. For example, gastrin may also be elevated if your stomach isn't making acid, or you're taking acid-reducing medications, such as proton pump inhibitors. Because gastrin levels can fluctuate, this test may be repeated a few times.” https://www.mayoclinic.org/diseases-conditions/zollinger-ellison-syndrome/diagnosis-treatment/drc-20379046

You might be interested in reading another, more detailed explanation of gastrin and elevated serum gastrin levels: https://neurology.testcatalog.org/show/GAST

I can only imagine how frustrating it must be, to not get a firm diagnosis, @miliangy. As @hopeful33250 mentioned, would you be able to consult with a gastroenterologist?

REPLY
@kanaazpereira

Hello @miliangy,

I’m tagging @markbrinkley @mommyof6 @gulzar as they’ve spoken about gastrin levels. Here’s some information from Mayo Clinic:
"While elevated gastrin may indicate tumors in your pancreas or duodenum, it also can be caused by other conditions. For example, gastrin may also be elevated if your stomach isn't making acid, or you're taking acid-reducing medications, such as proton pump inhibitors. Because gastrin levels can fluctuate, this test may be repeated a few times.” https://www.mayoclinic.org/diseases-conditions/zollinger-ellison-syndrome/diagnosis-treatment/drc-20379046

You might be interested in reading another, more detailed explanation of gastrin and elevated serum gastrin levels: https://neurology.testcatalog.org/show/GAST

I can only imagine how frustrating it must be, to not get a firm diagnosis, @miliangy. As @hopeful33250 mentioned, would you be able to consult with a gastroenterologist?

Jump to this post

@miliangy gastrinomas are extremely difficult to locate even with excellent imaging. PPIs do elevate gastrin levels as you stated. If you have been treated for an extended period >6 months with ppi, you should have a men1 work up with an endocrinologist. The lesion on the pancreas should be studied further as well by a Gastro doc. Potentially you should consider a consult with a NET specialist as well. Keep pushing for more as you speak to your doctors.

REPLY
@hopeful33250

Hello @miliangy and welcome to Mayo Connect.

You ask a very good question about elevated gastrin levels. You mention seeing a pediatrician. Have you also seen a gastroenterologist? If not, I would recommend that you schedule an appointment for a second opinion.

If you care to share more, can you please explain what kind of symptoms you have been having? Does the Prilosec help your symptoms?

Jump to this post

Thanks for your response. And yeah I’ve been seeing gastroenterologists since I was eleven years old. I’ve been having pain specially on the upper part of the stomach, nausea (that sometimes are very intense) and constipation. The Prilosec help me sometimes with my symptoms.

REPLY
@miliangy

Thanks for your response. And yeah I’ve been seeing gastroenterologists since I was eleven years old. I’ve been having pain specially on the upper part of the stomach, nausea (that sometimes are very intense) and constipation. The Prilosec help me sometimes with my symptoms.

Jump to this post

Hello @miliangy

I'm glad to hear that you have been seeing a gastroenterologist. I agree with many of the other posts that suggest also seeing an endocrinologist. This type of specialist looks at hormone-related problems and this might be part of your situation as well. Looking into MEN1 should be suggested to an endocrinologist.

You mentioned having endoscopies, but I'm wondering what other diagnostic tests you may have had, such as MRIs, etc.

Since these problems started at a young age, this would be a good time to develop a working relationship with an endocrinologist who may be able to put some of these puzzle pieces together for a diagnosis. Endocrinologists have been described as the IT physicians of the body. They are just brilliant. I hope you can see one in the near future.

Are you using something for constipation? You might ask about using Miralax or some other stool softening product.

I look forward to hearing how you are doing. Will you post again?

REPLY

Hello @miliangy
I was on Prilosec and also another antiacid med for Barrett's esophagus that was found from endoscopy, but I had to stop taking them bc they both cause constipation. I started a Low FODMAP diet for IBS (which I had also been diagnosed with), as well as started taking Magnesium Glycinate 120 mg (2-3 at bedtime) for the constipation, and both have helped tremendously for digestion and constipation, but especially the Magnesium Glycinate! It might take your body a couple of days to a week or two, to adjust, but I promise that it's worth it!! Personally, I can't remember if it took any time for my body to adjust or not bc it was about 7 years ago that I began taking the magnesium, but I honestly don't remember it really giving me any problems at all; however, every body is different so that's why I mentioned the possibility of adjustment for a couple of days to a week. Hope this is helpful to you, at least for the constipation! And, just FYI, I also recently started taking a digestive enzyme, once a day, with whatever my biggest meal of the day is, or with a risky ingredient/food. It's from Young Living called Essentialzyme, and it has also helped give me my quality of life back, simply by helping with proper digestion. I don't know if the low FODMAP diet, or the digestive enzyme is something that your body could benefit from, and I would definitely talk to your gastroenterologist about it, but I would also recommend highly that you be proactive in your quest for answers, which sadly might require you to do most of the legwork by researching all of your issues yourself, as well as research and look up whatever suggestions you are given, to see which ones you think can be most beneficial for you. After all, you know your own body the best, so definitely listen to it!! Grace and peace 🙏

REPLY
Please login or register to post a reply.